Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 67, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 6, 2003, 3:52 PM EDT for Armstrong County, Pennsylvania. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 3:52 PM EDT (19:52 UTC)
- Expired
- Jul 6, 2003, 4:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Armstrong County, PA
The radar
The Pittsburgh radar (KPBZ), 72 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
907 WUUS51 KPBZ 061952 SVRPBZ PAC005-062045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 350 PM EDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ARMSTRONG COUNTY IN PENNSYLVANIA * UNTIL 445 PM EDT * AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM BRADYS BEND TO COWENSVILLE. THE STORMS WERE MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... KITTANNING... WEST HILLS... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4081 7964 4084 7929 4098 7930 4098 7967
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:41 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 6, 3:41 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 341 PM EDT SUN JUL 6 2003 SEVERE WEATHER ONGOING AT PRESS TIME WITH AREA OF THUNDERSTORMS PASSING THROUGH MY NORTHERN ZONES AND HAVE ISSUED A FLOOD WATCH FOR THOSE AREAS WHICH WILL MATCH UP WITH CTP FLOOD WATCH. STORMS MOVING EASTWARD AND SHOULD BE A PROBLEM THROUGH AT THIS EVENING. UNTIL THE FRONT GOES THROUGH WEDNESDAY...EXPECT POCKETS OF ACTIVITY EACH DAY DURING THE EARLY WEEK. TIMING AND LOCATION STILL IN QUESTION SO WILL NOT TRY TO TIME AT THIS POINT. EXTENDED DRIES OUT A LITTLE BY THURSDAY BUT ADDED A CHANCE LATE INTO FRIDAY AS GFS SHOWS A LOBE SWINGING THROUGH. PIT 68 88 70 88 / 30 40 30 40 HLG 68 90 70 86 / 30 40 30 40 MGW 70 90 69 88 / 20 30 30 40 ZZV 69 90 71 86 / 40 40 30 40 PHD 69 90 71 86 / 40 40 30 40 FKL 66 89 68 85 / 30 40 30 40 DUJ 66 89 68 85 / 30 40 30 40 LBE 68 90 70 86 / 30 40 30 40 BTP 66 89 68 85 / 30 40 30 40 IDI 66 89 68 85 / 30 40 30 40 ODM 65 85 66 84 / 20 30 30 40 .PBZ... MD...NONE. OH...NONE. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ007>009...PAZ013>016...PAZ022>023. WV...NONE. TYBURSKI
Hazardous weather outlook, Jul 6, 5:00 AM EDT, 10 hours 52 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON MONDAY FOR THE REGION. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 6, 1:27 PM EDT, 2 hours 25 minutes before
PAZ007-008-013-014-061830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 127 PM EDT SUN JUL 6 2003 ...THUNDERSTORMS DEVELOPING ACROSS THE AREA... AT 1:25 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS DEVELOPING ACROSS NORTHEAST OHIO MOVING EAST AT 35 MPH. THESE STORMS WILL MOVE ACROSS THE AREA BETWEEN 1:30 PM AND 2:30 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON AND EARLY EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 6, 1:35 PM EDT, 2 hours 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-062030- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 135 PM EDT SUN JUL 6 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND GARRETT COUNTY MARYLAND THIS AFTERNOON AND EVENING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY. SOME OF THESE STORMS COULD BE ON THE STRONG TO SEVERE SIDE. THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND POTENTIALLY DAMAGING WIND GUSTS. IN ADDITION...BRIEF TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. MONITOR THE LATEST WEATHER CONDITIONS THROUGHOUT THE DAY AND BE PREPARED TO SEEK SHELTER INDOORS SHOULD THREATENING WEATHER APPROACH. TYBURSKI
Special weather statement, Jul 6, 2:50 PM EDT, 1 hour 2 minutes before
PAZ007-008-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 250 PM EDT SUN JUL 6 2003 ...THUNDERSTORMS MOVING ACROSS THE AREA... AT 2:50 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS MOVING INTO MERCER COUNTY. THESE STORMS WILL MOVE ACROSS THE AREA BETWEEN 3:00 PM AND 4:30 PM AFFECTING VENANGO COUNTY AFTER 3:30 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON AND EARLY EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:17 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 58 min |
| Jul 6, 3:21 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 39 min |
| Jul 6, 3:35 PM EDT | Flash Flood Warning | PBZ | Lawrence, Mercer | 3 hr |
| Jul 6, 3:37 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Jul 6, 3:54 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Jul 6, 4:56 PM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
| Jul 6, 5:38 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 67 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.